Try it
Dermatology · Drug reactions: voriconazole photosensitivity
Sample itemA lung transplant recipient on long-term voriconazole develops severe sunburn-like reactions and, over the years, multiple scaly keratotic lesions on the face and hands, one of which proves to be a squamous cell carcinoma. Which advice is most important?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Strict photoprotection and regular skin surveillance, with review of the drug
Long-term voriconazole causes phototoxicity and is associated with an increased risk of squamous cell carcinoma, particularly in immunosuppressed transplant recipients. Management is rigorous sun protection, regular dermatological surveillance and, where possible, an alternative antifungal. Chemoprevention with acitretin may be considered in selected patients.
Option by option
A. Switch to a tetracycline for protection
Tetracyclines are themselves phototoxic and offer no protection.
B. Strict photoprotection and regular skin surveillance, with review of the drug (correct)
Correct. Photoprotection and surveillance, with review of the drug, are key.
C. Prescribe oral isotretinoin in all cases
Isotretinoin is not the standard approach, and acitretin is the retinoid used for chemoprevention.
D. Stop all sunscreen to allow tanning
Sun exposure worsens the risk of skin cancer in this patient.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…